Ask the Allergista: Could my yoga mat be giving me hives?

Q:

I have had the hives since March 28, 2013. I ruled out food and medication allergies. The only new thing that my body was introduced to was a new Zenergy Elite yoga mat. It was given to me as a gift. I cannot find any helpful information about the product. Do you think this could be causing my hives? Please let me know. Thank you and have a great day.

A:

Wow, I'm really sorry to hear about this! To be frank, that just sucks. Dealing with skin issues for that long is anything but fun. It was definitely scary for me in the beginning. I actually had a lot of hives as well when my allergies exploded in 2010.

I've definitely read about people having allergic reactions to rubber-y type things or plastic items that smell strongly of chemicals. For some people, placing the item outside in the sun for a full day "burns" a lot of the chemicals off and it helps with their reactions to the item. For other people, they can have specific allergies to synthetic materials. I also know from personal experience that anyone can develop allergies at any point in their lives. So with all of that said, I definitely think it's a possibility that you could be reacting to something on your yoga mat. When I began avoiding synthetics a while back, one of the things I bought was a cotton yoga mat to place over my squishy mat. Here are some products that will help you become a cotton yogi.

I'd recommend leaving your mat out in the sun and buying a cotton to put over it or to even use by itself. If that doesn't help, I'd think about looking at your body products because that was one of my big problems in the beginning. There are a LOT of chemicals in today's products which means lots of opportunity for skin irritation.

If none of this helps, I would schedule an appointment with the dermatologist. They can determine if it's allergies and refer you to an allergist or somebody else who specializes in what you need.

Also, here's what I do when my skin freaks out.

I hope this helps, that your skin gets better soon and that you figure out what's going on!

Sincerely,

The Allergista